NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 21, 8:00 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 21, 8:00 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
900 PM EDT Sat Aug 21 2021
.SYNOPSIS...
An upper-level low will remain overhead through the weekend,
while Henri tracks northward toward Long Island/New England.
High pressure will build in for the first half of the week
before a cold front approaches from the north during the second
half of the week.
&&
.NEAR TERM /THROUGH SUNDAY/...
9:00 PM UPDATE: Current satellite observations depict an upper
low directly over the forecast area, particularly over our
western zones. This has re-invigorated convection over the
higher terrain, even now in the absence of daytime heating. A
few storms have gotten fairly tall, but have failed to become
severe thus far. The bigger concern is going to be for some
isolated instances of flooding/flash flooding, as storms
struggle to move much in the absence of significant steering
flow. Do expect this to gradually taper off over the next few
hours however, as stabilization continues. So, will maintain an
isolated severe/flash flood threat until radar activity tapers
off.
PREVIOUS DISCUSSION: As we move into the overnight hours,
attention will turn to our north, where an inverted surface
trough is expected to develop over PA/NJ to the northwest of
Henri/ahead of the upper low overhead. Model guidance indicates
that a very heavy band of precipitation may form within this
inverted trough, but thankfully CAM guidance has also been
consistent run to run in keeping this heavier precipitation just
to the north and east of our forecast area. However, this
feature does bear watching as we move through the rest of the
day into tonight, since it could potentially impact northeast MD
if its location were to trend further southwest over time.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
9:00 PM UPDATE: With the latest runs of the HRRR, now including
the 18z extended run, not much has changed in regards to our
forecast for tomorrow. Still far too much uncertainty at this
point to know for sure how much rain northeast Maryland sees
tomorrow. The 18z run throws a spiral band down through
northeast MD early tomorrow morning, then brings in wrap-around
precip late tomorrow night. Should this occur, we would likely
have some flooding issues, albeit isolated outside of the
Baltimore metro. Will have to monitor closely as the overnight
runs come in to see if some consensus is formed on the evolution
of things tomorrow regarding Henri. Think as the 00z guidance
trickles in, perhaps a decision can be made on any flooding
headlines.
PREVIOUS DISCUSSION: The aforementioned upper low will continue
to reside overhead during the day tomorrow. Meanwhile, Henri
will continue to track toward the north, likely making landfall
on Long Island some time tomorrow afternoon. Exactly how Henri
interacts with the upper low will have a strong influence on our
forecast for tomorrow, and an atypical amount of spread exists
in the forecast for tomorrow afternoon into tomorrow night,
especially across northeastern MD. Some members of the 12z HREF
(most notably the HRRR and WRF-ARW members) draw Henri much
further south than other model guidance, backing heavy rain into
northeastern MD by tomorrow evening. If this type of scenario
were to play out, some localized instances of flooding can't be
ruled out. Thankfully, flash flood guidance is relatively high
over northeastern MD outside of Baltimore, so we may avoid hydro
issues as long as the heaviest rain stays out of Baltimore.
These HRRR and WRF-ARW solutions are outliers at the moment, so
it is very possible that the entire forecast area avoids heavier
rain, with just some lighter rain across northern MD tomorrow
afternoon into tomorrow night. Elsewhere, a stray shower or
thunderstorm can't be ruled out tomorrow afternoon or evening,
but areal coverage of storms isn't expected to be high and the
storms aren't expected to be intense.
Any precipitation associated with Henri should exit off to our
north and east by daybreak Monday. The upper low will also
depart off to our north and east during the day Monday, but a
warm and humid airmass will still remain in place in its wake.
As a result, a stray afternoon or evening thunderstorm can't be
ruled out in response to daytime heating. With limited
instability and weak flow, any storms that do form aren't
expected to lead to any hazardous weather. Highs on Monday will
return to near normal, with highs in the upper 80s for most.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
High pressure returns to the region for the bulk of the week, with
hot and humid conditions and spotty afternoon thunderstorms. Hottest
and driest day looks likely to be Tuesday in the wake of Henri with
best compressional heating as the system moves away and high
pressure builds in. This wanes Wednesday and Thursday as high
pressure, initially just to our west, shifts east and we start to
get a stronger flow of moist tropical air back northward across the
region. By Friday into Saturday, we'll be watching a front
approaching from the north, which may start to focus the storm
development Friday, then may stall in the area Saturday. Still lots
of uncertainty with this, but overall looks like a stormier and
cooling trend as we head into next weekend.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Prevailing VFR conditions are expected through Monday.
Thunderstorms will be possible each afternoon, but areal
coverage of storms isn't expected to be high. A steadier period
of rain associated with the outer fringe of Henri may
potentially work into MTN or BWI tomorrow evening, but
confidence in this occurring remains low. Winds will be light
out of the east or north today through tonight, before becoming
light out of the west to northwest tomorrow through Monday.
Generally VFR Tuesday through Thursday under high pressure. Main
concern is for patchy early morning fog and isolated to scattered
afternoon/early evening thunderstorms. Best risk of both will be at
MRB and CHO. The risk likely is lowest on Tuesday with a gradual
increase in chances through Thursday.
&&
.MARINE...
Sub-SCA level winds are expected through Monday. Winds will be
light out of either the east or north today, before becoming
light out of the west to northwest tomorrow and Monday. An MWS
may be needed this afternoon if a storm were to move over the
waters.
Light winds likely prevail over Tuesday thru Thursday under high
pressure. Only concern would be for an isolated thunderstorm
reaching the waters. The risk likely is lowest on Tuesday with a
gradual increase in chances through Thursday.
&&
.TIDES/COASTAL FLOODING...
Latest guidance has continued to keep tidal anomalies lower. Most
sites with the exception of DC Waterfront and Annapolis will remain
below action stage over the next few days. Otherwise, not
anticipating any minor tidal flooding issues over the next few
days.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...KJP
NEAR TERM...CJL/KJP
SHORT TERM...CJL/KJP
LONG TERM...RCM
AVIATION...RCM/KJP
MARINE...RCM/KJP
TIDES/COASTAL FLOODING...BRO
Hazardous weather outlook, Aug 21, 9:03 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1003 PM EDT Sat Aug 21 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-230215-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1003 PM EDT Sat Aug 21 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated instances of flash flooding are possible Sunday and
Sunday night in association with Henri, particularly near and
northeast of Baltimore.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary today.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-230215-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1003 PM EDT Sat Aug 21 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
Scattered slow moving storms could lead to isolated instances of
flash flooding over the next couple of hours. An isolated severe
thunderstorm is also possible through this evening, with damaging
winds being the primary threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Isolated instances of flash flooding are possible Sunday and
Sunday night in association with Henri, particularly near and
northeast of Baltimore.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary today.
MDZ001-501-502-VAZ503-504-WVZ501>506-230215-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1003 PM EDT Sat Aug 21 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
Scattered slow moving storms could lead to isolated instances of
flash flooding over the next couple of hours. An isolated severe
thunderstorm is also possible through this evening, with damaging
winds being the primary threat.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation not expected at this time.
CJL